Flood, Henderson
- When
- April 6, 10:00 PM CST to April 22, 4:00 PM CST
- Where
- Henderson County, 0.71 mi NNE of Wells Store to 0.55 mi E of Wells Store
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.939, -87.394
Well above normal rainfall upstream on the Ohio River late March through mid-April led to minor flooding occurring mid-month in Western Kentucky along the Ohio River with flood stage reached at multiple gages from Newburgh to Shawneetown. River crests occurred between the 19th and 21st, with a swift decline in river levels bringing an end of flooding shortly after.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Well above normal rainfall upstream on the Ohio River late March through mid-April led to minor flooding occurring mid-month in Western Kentucky along the Ohio River with flood stage reached at multiple gages from Newburgh to Shawneetown. River crests occurred between the 19th and 21st, with a swift decline in river levels bringing an end of flooding shortly after. Flooding of low-lying areas occurred, with limited impacts to rural roads and agriculture.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 6, 5:12 PM CST, 4 hours 48 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 612 PM CDT Sat Apr 6 2024 .KEY MESSAGES... - Thunderstorm risk will bookend what still looks like reasonably good weather for eclipse viewing. - There is a risk for supercell storms Sunday afternoon. If those storms form they will pose a tornado/hail/wind risk. - An extended period of stormy/wet weather restarts Monday night. Rainfall still doesn't look heavy enough for widespread flash flooding, but pockets of severe weather risk may emerge. && .UPDATE... Issued at 612 PM CDT Sat Apr 6 2024 Aviation section updated for the 00 UTC routine TAFs. && .DISCUSSION... Issued at 223 PM CDT Sat Apr 6 2024 Sunday Storms... Mostly sunny skies and warming temperatures over the area lie ahead of a powerful storm system over Colorado and the Rocky Mountains. Richer moisture is already streaming into TX/OK ahead of this system and will be a factor in how things play out for us on Sunday. A closed low currently over eastern Colorado lumbers northeastward through the overnight tonight and onto the northern Plains with an occluded 993mb sfc low over IA/NE tomorrow afternoon coupling with a slowly increasing upper jet as you move southeast. Strong moisture return occurs ahead of this system with guidance showing 61-64 degree dewpoints by 18-19z. Global and high-res models show a narrow corridor of moisture and sfc based instability with nearly all CAMs initiating convection along a pseudo-warm front Sunday afternoon. The CAMs seem to want to initiate thunder just ahead of the best instability in general but in a kinematic environment that is strongly sheared with large looping hodographs. I can't find an obvious reason for why convection would initiate where the CAMs have it, other than enhanced frontal convergence which is plausible. Additionally, given the forecast soundings, dry air entrainment from strong westerly shear will likely be a factor in the ultimate outcome, which could significantly inhibit thunderstorm development. 64 degree dewpoints may yield enough instability for parcels to overcome this, but 61 degrees might not. If updrafts can sustain themselves the shear profiles would support an all-hazards severe threat via eastward tracking supercells. We also could end up with slightly elevated cells just east of the warm front using the enhanced frontal convergence to overcome the dry air entrainment. These would pose more of a hail or hybrid downburst threat. Monday Eclipse and Storms... A front associated with the strong storm system over the northern plains and upper midwest will sweep most of this increased low level moisture out of the picture by Monday morning. Guidance has started to trend slightly northwest with the higher dewpoints, but we have maintained a general height rise tendency/subsidence through 12-18z on the right front quadrant of an arm of a jet max that peaks to over Texas. We maintain a reasonably favorable cloud cover forecast, although high cirrus clouds remain a possibility. Low level moisture and convective cumulus clouds however won't linger far behind the eclipse. Thunderstorm chances increase sharply overnight as jet-level ascent increases and low level moisture surges in. Some severe risk will persist, but it is hard to sniff out because of the overall coverage of convection. Shear and instability profiles both look fairly marginal overall. More Storms... A very slow moving positively tilted trough should start to emerge and pendulum swing to negative tilt from Monday into Wednesday across the southern plains and into the mid- Mississippi Valley. There are some important difference on the shape and timing of this upper level feature in the GFS/ECMWF members in the 12z suite. In general the guidance suggests a period of enhanced storminess/heavy rain/and some severe potential for a 12 hour window or so sometime Wednesday. Ensemble QPF output has increased from 24 hours ago. Some localized flash flooding is possible given the multi-day rainfall risk, but the overall forecast values are still too low to cause widespread issues given our dry antecedent conditions. A front sweeps through Thursday cooling things off and drying us out into next weekend. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 612 PM CDT Sat Apr 6 2024 The night will start off clear with light east winds. Winds will increase 09-11 UTC to around the 12KT threshold with some gusts that may reach 20-25KT. A band off weakening light showers may reach southeast MO and southern IL in the morning. However, VFR conditions will prevail with cigs dropping to around 8-10K FT. By 17-18 UTC, we will destabilize with scattered showers and thunderstorms forming in a north south axis from southern IL into southeast MO, moving east with time to southwest IN and west KY by 19-21 UTC. Gusty SE winds 10 to 20+ kts are forecast Sunday morning, with winds becoming south by 18 UTC and continuing from the south in the afternoon, except strong and gusty in and near thunderstorms. Given the lower confidence in coverage, we will keep with PROB30s in the TAFs for the last 6 hours (18-00 UTC). Also, cigs will lower to near 5K FT, but lower cigs are also possible into the MVFR category, mainly around 2K FT into Sunday afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...CN DISCUSSION...JGG AVIATION...CN
Hazardous Weather Outlook National Weather Service Paducah KY 614 PM CDT Sat Apr 6 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 614 PM CDT Sat Apr 6 2024 /714 PM EDT Sat Apr 6 2024/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday afternoon into Sunday evening. If thunderstorms manage to develop severe thunderstorms are possible. Environmental conditions would potentially support tornadoes, damaging winds, and large hail. Multiple rounds of thunderstorms and heavy rain are possible Monday night through at least Wednesday. Widespread severe weather/flooding issues do not appear immediately likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday. JGG
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171415, 1171418, 1171416, 1171417.